Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS Wichita, KS

June 12, 1999Harper County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 12, 1999, 9:51 AM CDT for Harper County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1999, 9:51 AM CDT (14:51 UTC)
Expired
Jun 12, 1999, 2:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 121458
FFWICT
KSC077-121900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
951 AM CDT SAT JUN 12 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 200 PM CDT

* AT 951 AM CDT WEATHER SERVICE RADAR INDICATED THAT A SWATH OF 2 TO 
  3 INCH RAINFALL AMOUNTS HAD FALLEN ACROSS SOUTHERN AND WESTERN      
  HARPER COUNTY.  THIS COMBINED WITH THE RAINFALL ACROSS KINGMAN     
  COUNTY WILL PRODUCE LOCALIZED FLOODING OF RURAL ROADS...BLUFF      
  CREEK...AND SANDY CREEK. 

* SOME LOCATIONS AFFECTED INCLUDE...
  ATTICA
  ANTHONY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

CHANCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:10 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 6:10 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
610 AM CDT SAT JUN 12 1999

TODAY:
MASSIVE OUTFLOW BOUNDARY MOVG SW FROM STRONG, SLOW-MOVG CONVECTION
OVER SC KS COLLIDING WITH WIDESPREAD CONVECTION MOVG IN FROM SW KS
PROMPTED UPDATE FOR SC ZONES TO HIT TSRA WORDING HARDER, ESPECIALLY
IN TERMS OF +RA AND STRONG GUSTY WINDS. NO OTHER CHANGES MADE ATTM.
HWVR, AM ANXIOUSLY AWAITING RAINFALL REPORTS FROM CO-OP OBSERVERS. A
COUPLEf OF FFS'S HAVE ALREADY BEEN ISSUED AND WITH WEAK MID-LVL FLOW,
LATER SHIFTS WILL NEED TO KEEP CLOSE VIGIL ON BEHAVIOR OF AFTN CON-
VECTION TO CONSIDER FFA POTENTIAL.
ES

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.